How is Drug Allergy Different Than Drug Intolerance?


Some drugs can cause symptoms that resemble an allergic reaction. Learn more about a drug allergy vs. intolerance from National Jewish Health Allergist Flavia Hoyte, MD.
 

 


Related Videos

 

Transcript

So drug allergy is one of the different ways that our body can be intolerant of drugs.

So many patients will have side effects to drugs.

Your belly hurts, you get diarrhea.

It's not typically a drug allergy.

An allergy is going to be a specific response where your body has a specific antibody, that is the allergic antibody, to that drug and then manifests in a fairly predictable manner through hives, or swelling.

So the most common symptom for a drug allergy is going to be rash.

You can see sort of pinpoint rash throughout the body and that can sometimes even start into the course of medications by several days.

Or you can see hives which generally will start fairly immediately after taking a dose.

If a drug allergy is severe then it can progress to include other systems and so instead of just having hives you can also have swelling of the lips or eyes and it can even progress to something called anaphylaxis, which is basically a full blown allergic reaction that involves more than one body system, and can be life threatening.

The gold standard for testing for a drug allergy is doing a drug challenge.

First we'll talk about your history, really confirm that it's an allergy, find out if it's safe to do a challenge.

If it's not safe then we stop right there.

But if it is safe then we often times will do a challenge which means incrementally increasing the dose of the drug in a safe manner, it's observed, to see if you can tolerate the medication.

In terms of treatment, once a drug allergy is confirmed then we will generally advise avoidance not only to the drug, but also to other members of its family.

In the rare instance where somebody really needs a specific medicine that they're allergic to, we can desensitize them.

So for instance if somebody needs an antibiotic to treat a bacteria that only responds to that antibiotic, and they happen to be allergic, we will gradually increase the dose that we give of the medicine over the course of a day, and we'll do that in a monitored setting with all the medicines, just in case they do have a problem, and generally by the end of that day they are tolerant of the medicine and can tolerate it through the course.

Once the course is done though they're still allergic and would have to go through that desensitization again if they were ever to need that medication.


Want to use this on your website? Fill out the content usage request form and then copy this code: